Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 48, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 27, 2017, 10:16 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 10:16 PM CDT (03:16 UTC)
- Expired
- May 28, 2017, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5174 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.1
The text
As transmitted.
456
WGUS54 KOUN 280316
FFWOUN
OKC005-029-280715-
/O.NEW.KOUN.FF.W.0048.170528T0316Z-170528T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1016 PM CDT SAT MAY 27 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Coal County in southeastern Oklahoma...
Northeastern Atoka County in southeastern Oklahoma...
* Until 215 AM CDT
* At 1016 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Coalgate, Stringtown, Lehigh, Phillips, Atoka Reservoir, Redden and
Chockie.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3447 9579 3440 9622 3457 9627 3468 9588
3460 9588 3459 9584
$$
KURTZ1 follow-up statement
085
WGUS74 KOUN 280714
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
214 AM CDT SUN MAY 28 2017
OKC005-029-280722-
/O.EXP.KOUN.FF.W.0048.000000T0000Z-170528T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coal OK-Atoka OK-
214 AM CDT SUN MAY 28 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COAL AND NORTHEASTERN
ATOKA COUNTIES WILL EXPIRE AT 215 AM CDT...
The heavy rain has ended and the threat of flash flooding has
decreased.
Excessive runoff from heavy rainfall has likely resulted in flooding
of small creeks and streams, country roads, farmland, and other low
lying spots. Please continue to heed any remaining road closures.
LAT...LON 3447 9579 3440 9622 3457 9627 3468 9588
3460 9588 3459 9584
$$
BRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 27, 5:55 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 27, 5:55 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
555 PM CDT Sat May 27 2017
.DISCUSSION...
The May 28-29, 2017 00 UTC TAF discussion follows:
&&
.AVIATION...
Generally expect VFR conditions to continue at most terminals
through the TAF period. A cold front continues to shift southward
this evening and has already passed through KGAG/KWWR/KPNC/KCSM.
The cold front will pass through all terminals tonight. As the
cold front shifts southward, thunderstorms could impact KOKC and
KOUN this evening. Any thunderstorms could be strong to severe
with gusty, erratic winds, large hail, and temporary ceiling
restrictions. Gusty northerly winds are expected behind the front,
especially late this evening and overnight.
There could be a brief period of MVFR ceilings behind the cold
front. Currently, greatest confidence for lowered ceilings is
across central Oklahoma (KOKC/KOUN) where TEMPOs were included
after midnight.
Northerly winds are expected to continue through the end of the
TAF period.
Mahale
&&
.PREV DISCUSSION... /issued 236 PM CDT Sat May 27 2017/
DISCUSSION...
Complex weather scenario for this evening and tonight. Looking at
as many of the models as possible today, they all have a bit of a
different opinion on how things will play out.
It appears that most likely of these scenarios will be; we will
see some isolated convection develop, initially in our area near
or just ahead of dryline across south central Oklahoma in the 5 to
6 pm time frame. These storms will develop in an environment that
will be very unstable and will likely produce very large hail,
damaging winds and torrential rainfall. Also, a tornado risk will
exist, if a storm can either develop in an area of backed/stronger
surface winds, or with the extreme instability that exists, can
locally enhance the low level helicity/shear.
Elsewhere, storms may then try to develop south and west along an
advancing cold front from Missouri southwest along the I-44
corridor. Many of the models have difficulty in developing storms
as far west as central Oklahoma in the early evening hours.
However, by late evening, the models do develop storms along the
cold front across southern Oklahoma.
This would produce multiple rounds of heavy across parts of
southern Oklahoma, where they received heavy rain late last week.
Because of this possibility, will likely issue flood watch for
portions of south central and southeast Oklahoma overnight.
Some lingering activity will be possible Sunday morning across
southeast Oklahoma, but should clear the area soon enough to
result in a pleasant day Sunday and this will continue on Memorial
day Monday.
Throughout much of the upcoming week we see weak waves make their
way through the southern Plains, which bring/continue rain
chances across the area. Some risk of severe may exist from day to
day, but expect it to remain on the lower/marginal category.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 64 80 57 85 / 40 10 0 0
Hobart OK 62 82 56 87 / 10 0 0 0
Wichita Falls TX 66 83 59 87 / 40 10 0 0
Gage OK 56 79 53 84 / 10 0 0 10
Ponca City OK 63 80 56 85 / 20 0 0 0
Durant OK 70 81 61 85 / 80 20 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ019-020-025>030-
039>041-045-046-050.
Flood Watch through Sunday morning for OKZ032-040>043-046>048-
050>052.
TX...None.
&&
10/03/10Hazardous weather outlook, May 27, 12:38 PM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1238 PM CDT Sat May 27 2017 OKZ004>048-050>052-TXZ083>090-281230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1238 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a risk of severe storms across portions of Oklahoma and north Texas. Location... An enhanced risk is along and east of a line from Ponca City to Yukon to Ardmore Oklahoma. A slight risk resides east of a line from Wakita to east of Hinton to Lawton to Wichita Falls Texas, up to the enhanced risk. Timing... The most likely time for severe storms will be from 4 PM to 4 AM. Impacts... Large, damaging hail, up to the size of softballs, and damaging winds to 80 mph will be the primary concerns. There is a medium risk for tornadoes with the early, isolated, activity that may develop along the dry line in south central Oklahoma. Discussion... A dry line will continue to develop across portions of central and southwest Oklahoma and western north Texas. Enough lift may exist to overcome a strong cap leading to isolated to scattered storms developing near the dry line late this afternoon and evening. If these storms develop, they will likely become severe with large, damaging, hail, possibly approaching the size of Softballs, and damaging winds up to 70 mph. There will also be a low chance for tornadoes with these storms since they will be more likely to stay discrete. There is also a chance of storms this evening and overnight near a cold front that will move across the area. These storms would be more widespread and are expected to develop into one or more line segments. Some of these storms could also become severe producing large hail up to the size of golf balls and damaging wind gusts to 80 mph. The potential for tornadoes will be lower with the line of storms. Thunderstorms will remain possible across parts of the area into Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon into tonight. .Heat... Heat index values of 103 to 109 will be possible today across portions of central and south central Oklahoma, and western north Texas. If you are going to be outdoors, take steps to prevent heat related illnesses. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few strong to severe storms will remain possible Sunday morning in parts of south central and southeast Oklahoma, mainly southeast of a line from Centrahoma to Ardmore Oklahoma. Thunderstorm chances will return to parts of the area Monday night and continue through the rest of next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
In the hours before
Local storm report, May 27, 9:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL 1 S ETOWAH 35.12N 97.17W
05/27/2017 E1.75 INCH CLEVELAND OK PUBLIC
0931 PM HAIL 5 N HENNEPIN 34.58N 97.35W
05/27/2017 E2.75 INCH GARVIN OK BROADCAST MEDIA
0932 PM HAIL 3 WNW HENNEPIN 34.53N 97.40W
05/27/2017 E2.75 INCH GARVIN OK BROADCAST MEDIA
&&
DWSpecial weather statement, May 27, 9:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
949 PM CDT SAT MAY 27 2017
OKZ030>032-280345-
Pottawatomie OK-Hughes OK-Seminole OK-
949 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie...
northwestern Hughes and central Seminole Counties Until 1045 PM
CDT...
AT 947 PM CDT, a strong thunderstorm was located 4 miles northwest of
Maud, moving east at 60 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3504 9619 3508 9696 3524 9697 3538 9644
3529 9644 3529 9621
TIME...MOT...LOC 0247Z 262DEG 52KT 3517 9683
03Local storm report, May 27, 9:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 5 WSW PURCELL 34.99N 97.45W
05/27/2017 E4.00 INCH MCCLAIN OK PUBLIC
&&
DWLocal storm report, May 27, 9:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 1 E COALGATE 34.53N 96.20W
05/27/2017 E1.75 INCH COAL OK EMERGENCY MNGR
&&
DWLocal storm report, May 27, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL MAUD 35.13N 96.78W
05/27/2017 E0.88 INCH POTTAWATOMIE OK EMERGENCY MNGR
&&
DWLocal storm report, May 27, 10:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND GST DAVIS 34.50N 97.12W
05/27/2017 E60 MPH MURRAY OK BROADCAST MEDIA
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:14 PM CDT | Special Weather Statement | OUN | Lincoln | 46 min |
| May 27, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 56 min |
| May 27, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 41 min |
| May 27, 7:28 PM CDT | Special Weather Statement | OUN | Stephens | 62 min |
| May 27, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Pottawatomie, Seminole | 40 min |
| May 27, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens | 54 min |
| May 27, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 49 min |
| May 27, 7:54 PM CDT | Tornado Warning | OUN | Johnston | 36 min |
| May 27, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 56 min |
| May 27, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Pottawatomie, Seminole | 51 min |
| May 27, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 48 min |
| May 27, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Stephens | 68 min |
| May 27, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 24 min |
| May 27, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 49 min |
| May 27, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| May 27, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 50 min |
| May 27, 8:55 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray, Stephens | 35 min |
| May 27, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 44 min |
| May 27, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 24 min |
| May 27, 9:07 PM CDT | Special Weather Statement | OUN | Okfuskee | 38 min |
| May 27, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 40 min |
| May 27, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 40 min |
| May 27, 9:24 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 51 min |
| May 27, 9:24 PM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 36 min |
| May 27, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc, Pottawatomie, Seminole | 47 min |
| May 27, 9:37 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 68 min |
| May 27, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 55 min |
| May 27, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 59 min |
| May 27, 9:47 PM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Johnston, Murray, Stephens | 3 hr |
| May 27, 9:47 PM CDT | Tornado Warning | OUN | Murray | 28 min |
| May 27, 9:49 PM CDT | Special Weather Statement | OUN | Hughes, Pottawatomie, Seminole | 56 min |
| May 27, 9:53 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 52 min |
| May 27, 10:09 PM CDT | Flash Flood Warning | OUN | Carter, Garvin, Johnston, Murray, Pontotoc, Stephens | 4 hr |
| May 27, 10:09 PM CDT | Tornado Warning | OUN | Carter, Murray | 36 min |
| May 27, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 47 min |
| May 27, 10:22 PM CDT | Flash Flood Warning | OUN | Lincoln, Pottawatomie | 4 hr |
| May 27, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Murray, Pontotoc | 66 min |
| May 27, 10:26 PM CDT | Special Weather Statement | OUN | Stephens | 34 min |
| May 27, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Major, Woodward | 49 min |
| May 27, 10:32 PM CDT | Tornado Warning | OUN | Carter, Johnston, Murray | 43 min |
| May 27, 10:39 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Johnston, Murray, Stephens | 51 min |
| May 27, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 70 min |
| May 27, 11:04 PM CDT | Tornado Warning | OUN | Jefferson, Stephens | 26 min |
| May 27, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Harper, Major, Woods, Woodward | 46 min |
| May 27, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Coal, Cotton, Garvin, Jefferson, Johnston and 3 more | 73 min |
| May 27, 11:24 PM CDT | Tornado Warning | OUN | Carter, Jefferson | 36 min |
| May 27, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Kingfisher, Major, Woods | 44 min |
| May 27, 11:48 PM CDT | Tornado Warning | OUN | Carter | 27 min |
| May 27, 11:50 PM CDT | Flash Flood Warning | OUN | Atoka, Coal, Johnston, Pontotoc | 4 hr |
| May 28, 12:09 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 81 min |
| May 28, 12:13 AM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Stephens | 5 hr |
| May 28, 12:18 AM CDT | Tornado Warning | OUN | Jefferson, Love | 27 min |
| May 28, 12:19 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Major | 26 min |
| May 28, 12:25 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 1 more | 65 min |
| May 28, 12:39 AM CDT | Tornado Warning | OUN | Love | 36 min |
| May 28, 12:47 AM CDT | Special Weather Statement | OUN | Garfield, Kingfisher | 28 min |
| May 28, 1:04 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Love, Marshall | 56 min |
| May 28, 1:07 AM CDT | Special Weather Statement | OUN | McClain | 23 min |
| May 28, 1:10 AM CDT | Areal Flood Advisory | OUN | Carter, Jefferson, Love | 4 hr |
| May 28, 1:15 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 45 min |
| May 28, 1:27 AM CDT | Special Weather Statement | OUN | Pottawatomie | 33 min |
| May 28, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 18 min |
| May 28, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 32 min |
| May 28, 2:09 AM CDT | Special Weather Statement | OUN | Bryan | 36 min |
| May 28, 3:51 AM CDT | Special Weather Statement | OUN | Love | 24 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.